Illinois, 2012

Damaging Wind and Lightning Strike in Illinois, July 3, 2012

July 3, 2012 · NWS PAH · 2 events in 2 counties and zones

Isolated severe thunderstorms occurred in a very hot and unstable air mass. The heat and low relative humidity created favorable conditions for gusty downdraft winds from storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated severe thunderstorms occurred in a very hot and unstable air mass. The heat and low relative humidity created favorable conditions for gusty downdraft winds from storms. The storms occurred under a dome of high pressure aloft, centered over the central Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 3, 12:27 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 3, 12:27 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
127 PM CDT TUE JUL 3 2012

.UPDATE...
ISSUED AT 118 PM CDT TUE JUL 3 2012

UPDATED THE AFTERNOON STORM CHANCES SIGNIFICANTLY OVER MUCH OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. LIKE MONDAY...CAPES HAVE
BOUNCED BACK INTO THE 2000 TO 2500 J/KG RANGE...THO THE BULK SHEAR
IS NIL. THEREFORE...WOULD NOT BE SURPRISED TO SEE ANOTHER WINDOW
OF PULSE SEVERE STORMS HERE AND THERE IN THE MENTIONED AREAS FROM
AFTERNOON TIL NEAR SUNSET.

UPDATED AVIATION DISCUSSION ALSO.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 215 AM CDT TUE JUL 3 2012

FOR THE FIRST PART OF THE SHORT TERM PERIOD...WEAKNESS IN THE H5
RIDGE OPENS THE DOOR FOR MAINLY DIURNAL CONVECTION...BUT WITH NO
TANGIBLE SYNOPTIC FEATURES...IT WILL AGAIN BE VERY DIFFICULT
DETERMINING WHERE CONVECTION WILL FIRE.

CONVECTION MONDAY EVENING NO DOUBT THREW OUT A NUMBER OF OUTFLOW
BOUNDARIES...BUT WITH THEM BEING SO SUBTLE AND NOT KNOWING IF THEY
WILL STILL BE IN FORCE WHEN CONVECTION BEGINS TO FIRE AGAIN...HARD
TO SAY WHERE CONVECTION WILL INITIATE. PRECIP CHANCES WILL LIKELY
CONTINUE INTO THE EVENING HOURS AGAIN TODAY.

AS THE H5 RIDGE TRIES TO NUDGE BACK INTO THE WESTERN TWO THIRDS OF
THE CWA ON WEDNESDAY...THINK THE ONLY CHANCES FOR CONVECTION WILL
BE OVER THE EASTERN SECTIONS. AS THE UPPER RIDGE CONTINUES TO
BUILD BACK EASTWARD...IT SHOULD PRECLUDE THUNDERSTORM DEVELOPMENT
AREA WIDE ON THURSDAY.

EVEN WITH THE THREAT OF PRECIPITATION...CLOUDS...ETC...TEMPERATURES
SHOULD STILL TOP OUT EACH DAY AROUND THE CENTURY MARK...BUT WITH A
LITTLE MIXING EACH AFTERNOON...DEW POINTS SHOULD BE LOW ENOUGH
DURING PEAK HEATING SO AS NOT TO RAISE HEAT INDICES AT ALL OR BY NOT
MORE THAN A DEGREE OR TWO DUE TO INCREASED HUMIDITY.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 215 AM CDT TUE JUL 3 2012

A CONTINUATION OF THE EXCESSIVE HEAT WILL START OFF THE EXTENDED
PERIOD. MEDIUM RANGE GFS/ECMWF/GEM OPERATIONAL AND ENSEMBLE RUNS
REMAIN IN DECENT AGREEMENT THROUGH THE PERIOD. THE PERIOD WILL START
OFF WITH THE MID AND UPPER LEVEL RIDGE CENTERED OVER THE MISSOURI
AND MID MISSISSIPPI VALLEYS. WITH THIS RIDGE NEARBY...MAINLY DRY
CONDITIONS ARE ANTICIPATED. HIGH TEMPERATURES BOTH FRIDAY AND
SATURDAY SHOULD RANGE AT OR JUST ABOVE THE 100 DEGREE MARK IN MOST
LOCATIONS. WHILE THE HEAT WILL NOT BE AS DRASTIC AS THE PAST WEEK...
HIGHER AFTERNOON DEW POINTS WILL STILL PUSH PEAK HEAT INDICES
TOWARDS THE 105 DEGREE MARK BOTH DAYS. CONSEQUENTLY...THE HEAT
HEADLINE CURRENTLY IN EFFECT THROUGH FRIDAY MAY NEED TO BE EXTENDED
INTO AT LEAST SATURDAY IF CONDITIONS WARRANT IN LATER FORECASTS.

HEADING INTO EARLY NEXT WEEK...THE MID AND UPPER LEVEL RIDGE WILL
BEGIN TO WEAKEN AND SHIFT TOWARDS THE WEST...WHICH WILL ALLOW THE
UPPER FLOW PATTERN TO TURN NORTHWESTERLY ACROSS THE FORECAST AREA.
WITH THE APPROACH OF A FRONTAL BOUNDARY...CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL BE ON THE INCREASE SUNDAY AND ESPECIALLY MONDAY.
THE LESSENING IMPACT OF THE RIDGE COMBINED WITH MORE SKY COVER
SHOULD TAKE THE EDGE OFF TEMPERATURES...AS HIGHS BOTH SUNDAY AND
MONDAY SHOULD BE LIMITED TO THE MID AND UPPER 90S. LOWS THROUGH
EARLY NEXT WEEK ARE FORECAST IN THE MID 70S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 118 PM CDT TUE JUL 3 2012

MAIN SITE PRONE TO SCATTERED THUNDERSTORMS WILL BE AROUND THE KCGI
AREA THIS AFTERNOON. BE PREPARED FOR ERRATIC AND GUSTY WINDS IN
EXCESS OF 30 TO 40 KTS...AND DIME TO QUARTER SIZED HAIL IF STRONG
STORMS FORM. BELIEVE RIGHT NOW IS THAT MOST OF THE ORGANIZED
CONVECTION WILL STAY WEST OF KEVV AND NORTH OF KPAH...THO ISOLATED
BRIEF CELLS CANNOT BE RULE OUT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR ILZ075>078-
     080>094.

MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR MOZ076-086-
     087-100-107>112-114.

IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR INZ081-082-
     085>088.

KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR KYZ001>022.

&&

UPDATE...MEFFERT
SHORT TERM...JP
LONG TERM....RJP
AVIATION...MEFFERT
Hazardous weather outlook, Jul 3, 12:18 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
118 PM CDT TUE JUL 3 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
118 PM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON INTO EARLY EVENING...SPREADING MAINLY FROM SOUTHEAST
MISSOURI INTO SOUTHERN ILLINOIS TO NEAR THE WABASH RIVER VALLEY.
SOME OF THESE STORMS MAY REACH SEVERE LEVELS DUE TO VERY UNSTABLE
CONDITIONS IN PLACE. ISOLATED DAMAGING WIND GUSTS AND DIME TO
QUARTER SIZED HAIL MAY ACCOMPANY THE STRONGER STORMS...ALONG WITH
TORRENTIAL DOWNPOURS...LOCALIZED FLOODING...AND DEADLY LIGHTNING.
THUNDERSTORM COVERAGE SHOULD BE MORE ISOLATED OVER WESTERN
KENTUCKY AND SOUTHWEST INDIANA.

IN ADDITION...AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE
ENTIRE AREA. PLEASE REFER TO THE WARNING PRODUCT FOR MORE DETAILS.

FINALLY...AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE
QUAD STATE. NUMEROUS BURN BANS ARE IN PLACE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE EXCESSIVE HEAT WARNING CONTINUES THROUGH FRIDAY...AND MAY NEED
TO BE EXTENDED INTO NEXT WEEKEND. PLEASE REFER TO THE WARNING
PRODUCT FOR MORE DETAILS.

AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA.

ISOLATED THUNDERSTORMS CANNOT BE RULED OUT OVER THE EASTERN
SECTIONS OF THE QUAD STATE REGION ON WEDNESDAY. PRECIPITATION
CHANCES WILL BE VERY LOW...AND COVERAGE WILL BE RATHER LIMITED
SHOULD ACTIVITY DEVELOP. THUS NO BONAFIDE RELIEF IS EXPECTED WITH
RESPECT TO OUR EXISTING EXTREME DROUGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THE
EARLY EVENING...ESPECIALLY OVER SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS.

The radar

The Paducah radar (KPAH), 24 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Massac

When
July 3, 1:30 PM CST
Where
Massac County, 2.77 mi ENE of Mermet
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.279, -88.801

Several trees and large branches were blown down.

Lightning, Franklin

When
July 3, 3:00 PM CST
Where
Franklin County, 2 mi NE of West Frankfort
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
37.920, -88.894

Lightning struck a tree and a house. The house caught fire, resulting in damage to the roof.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393568, 393569.